Conversion to a proliferation signal inhibitor in a patient with coronary artery disease—a case report
Nephrology, Dialysis and Transplantation
The calcineurin inhibitors (CNIs) ciclosporin (CsA) and tacrolimus are currently an important part of immunosuppressive regimens, but are associated with increased cardiovascular risk factors, including hyperlipidaemia, hypertension and diabetes mellitus. Conversion from CNI-based regimens to proliferation signal inhibitors or mammalian target of rapamycin inhibitors, such as everolimus and sirolimus, has been associated with an improvement in cardiovascular risk. This case study describes a
... tudy describes a 59-year-old renal transplant recipient who presented with angina pectoris while receiving immunosuppression with CsA, azathioprine and steroids. The patient developed angina pectoris 5 years after receiving a cadaveric renal transplant. At the time, the patient was obese, with hypertension controlled with diuretics and calcium channel blockers, and hyperlipidaemia controlled with statins. A scintigram revealed plurisegmental myocardial ischaemia, and a coronary angiogram showed the presence of occlusions in the left anterior descending artery and circumflex coronary artery. The patient also had 70% stenosis of the right coronary artery, which was corrected by angioplastic percutaneous intervention. The patient was converted from azathioprine to sirolimus 2 mg/day (trough blood level, 6-10 ng/ml), while the CsA dose was tapered and withdrawn. The angina pectoris subsequently resolved, no progression of coronary artery disease (CAD) has been observed during follow-up and stable renal function has been maintained throughout. Conversion to an immunosuppressive regimen of sirolimus with CsA withdrawal, along with angioplastic percutaneous correction of right coronary artery stenosis, therefore led to the complete resolution of angina pectoris and no progression of the CAD was noticed in this obese renal transplant patient with drug-controlled hypertension and hyperlipidaemia.